Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 16, 2011, 7:34 PM EDT for Erie County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2011, 7:34 PM EDT (23:34 UTC)
- Expired
- Jun 16, 2011, 8:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WWUS81 KBUF 162334 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 734 PM EDT THU JUN 16 2011 NYZ010-012-019-020-085-170030- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY- 734 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THE STORMS EXTENDED FROM ARKWRIGHT TO CATTARAUGUS AND WERE MOVING NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS ALSO ACCOMPANYING THE HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN A BIT AS THEY MOVE INTO SOUTHERN ERIE COUNTY. * SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE... OTTO AND GOWANDA... COLLINS... NORTH COLLINS... SPRINGVILLE... EAST CONCORD AND EDEN... BOSTON AND NORTH BOSTON... COLDEN... LAT...LON 4282 7876 4269 7844 4227 7879 4236 7920 $$ TJP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:27 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 16, 7:27 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 727 PM EDT THU JUN 16 2011 .SYNOPSIS... WEAK LOW PRESSURE OVER MICHIGAN SLOWLY TRACK ACROSS THE EASTERN GREAT LAKES REGION AND BRING SOME SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA FRIDAY NIGHT AND SATURDAY BEFORE ANOTHER LOW IS FORECAST TO TRACK ACROSS THE LOWER GREAT LAKES SATURDAY NIGHT AND SUNDAY WITH THE PRECIPITATION THREAT THE GREATEST ACROSS THE SOUTHERN TIER OF NEW YORK. && .NEAR TERM /THROUGH FRIDAY/... THROUGH 630 PM...RADAR SHOWS TWO AREAS OF PRECIPITATION ACROSS THE REGION. THE FIRST A BROAD AREA OF SHOWERS ACROSS EASTERN LAKE ONTARIO AND PORTIONS OF CAYUGA/OSWEGO COUNTIES. MODELS CONSISTENT IN WEAKENING THIS...WITH THIS AREA LIKELY TO TAPER TO SPRINKLES AS IT ENTERS JEFFERSON COUNTY THIS EVENING. THE SECOND AND MORE SIGNIFICANT IS AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS FAR WESTERN PORTIONS OF THE SOUTHERN TIER. THIS AREA LINES UP WELL WITH UPPER LEVEL DIVERGENCE AHEAD OF A SHORTWAVE ACROSS NORTHERN OHIO. THIS SHOWS UP RATHER DISTINCTLY ON WATER VAPOR SATELLITE IMAGERY. THIS DISTURBANCE SHOULD CONTINUE TO TRACK EASTWARD...PUSHING THESE SHOWERS AND THUNDERSTORMS TO THE EAST THROUGH THIS EVENING. 18Z NAM/19Z HRRR BOTH APPEAR TO HAVE A REASONABLE HANDLE ON THIS...WITH THIS AREA EXPECTED TO CONTINUE ITS SLOW EASTWARD PROGRESSION THROUGH THE EVENING HOURS. WHILE WINDS ALOFT ARE NOT TERRIBLY FAVORABLE...THIS AREA HAS PRODUCED STRONG WIND GUSTS UPSTREAM...WITH ISOLATED SEVERE STORMS POSSIBLE DURING THE EARLY EVENING HOURS ACROSS THE SOUTHERN TIER. NORTH OF THIS...EXPECT ONLY SHOWERS...AS STORMS SHOULD WEAKEN AND SHEAR OUT AS THEY MOVE NORTH. SEE AN INCREASING POTENTIAL FOR FOG TONIGHT. INITIAL RAIN BAND DID LOWER TEMPERATURES SOUTH OF LAKE ONTARIO...WITH TEMP/DEW POINT SPREADS ALREADY FAIRLY NARROW. MEANWHILE...SATELLITE SHOWS A SIGNIFICANT BREAK IN CLOUDS IN THE WAKE OF THE SHORTWAVE...WITH A FEW HOURS OF CLEARING POSSIBLE IN PORTIONS OF WESTERN NEW YORK. HARD TO PIN DOWN EXACTLY WHERE...BUT LOCATIONS WHICH DO CLEAR OUT WILL LIKELY SEE FOG DEVELOP RATHER QUICKLY. ON FRIDAY...A WEAK UPPER LEVEL LOW OVER NORTH CENTRAL PENN WILL SLOWLY DRIFT EAST SOUTHEAST TO EAST CENTRAL PENN. AT THE SURFACE...A RATHER WEAK TROUGH WILL ALSO DRIFT EASTWARD. DIURNALLY DRIVEN SHOWERS/TSTMS WILL AGAIN DEVELOP WITH THE HIGHEST CHANCES ACROSS THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION. TEMPERATURE WISE...EXPECT TEMPS FAIRLY CLOSE TO NORMAL WITH LOWS TONIGHT IN THE MID TO UPPER 50S AND TEMPS ON FRIDAY IN THE MID TO UPPER 70S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... ANY ONGOING CONVECTION SHOULD BE IN THE PROCESS OF DIMINISHING... ESPECIALLY ACROSS THE WEST FRIDAY EVENING...AS THE SURFACE TROUGH/WEAK COLD FRONT SLIDES EAST AND DIURNAL INSTABILITY DECREASES...AND SOMEWHAT DRIER AIR WORKS INTO OUR AREA. SURFACE HIGH PRESSURE CENTERED OVER HUDSON BAY WILL RIDGE DOWN ACROSS THE EASTERN GREAT LAKES SATURDAY. DRY AIR AND SUBSIDENCE WILL LEAD TO A FAIR WEATHER DAY WITH A MODEST AMOUNT OF SUNSHINE. THERE WILL BE AN INCREASE IN CLOUD COVER ACROSS FAR SOUTHERN PORTIONS OF THE AREA IN VICINITY OF A FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY...HOWEVER AT THIS TIME ANY ASSOCIATED CONVECTION APPEARS AS IF IT SHOULD REMAIN TO OUR SOUTHWEST. THE WARM FRONTAL ZONE LIFTS A BIT CLOSER TO AT LEAST THE SOUTHERN TIER SATURDAY NIGHT AND EARLY SUNDAY...LIKELY REACHING AS FAR NORTH AS NORTHERN OHIO/PENNSYLVANIA. THERE IS SOME MODEL SUGGESTION OF A POTENTIAL CONVECTIVE COMPLEX RIDING ALONG AND JUST NORTH OF THE WARM FRONT DURING THIS TIME PERIOD...PRIMARILY IMPACTING THE SOUTHERN TIER. WILL HAVE TO WATCH THIS TIME PERIOD CLOSELY FOR THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL ACROSS THIS PORTION OF THE AREA. HIGH PRESSURE RIDGING DOWN AND ASSOCIATED DRY AIR SHOULD PUSH ALL PRECIPITATION SOUTH OF THE REGION SUNDAY AND SUNDAY NIGHT LEADING TO FAIR WEATHER DURING THIS TIME PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... PRECIPITATION CHANCES DURING THE PERIOD REMAIN PROBLEMATIC AND UNCERTAIN AS LATEST MEDIUM RANGE MODELS CONTINUING TO OFFER DIFFERING SOLUTIONS. A WARM FRONTAL FRONTAL BOUNDARY OVER THE OHIO VALLEY WILL BEGIN TO LIFT NORTHWARD EARLY IN THE PERIOD. HOWEVER... MODELS DIFFER WITH RESPECT TO THE SPEED AT WHICH ITS WILL LIFT ACROSS THE REGION...WHICH WILL IN TURN HAVE A DIRECT INFLUENCE ON THE POTENTIAL FOR ANY CONVECTION. AT THIS POINT...A ROUGH MODEL CONSENSUS STILL SUGGESTS THAT THE BEST CHANCES FOR CONVECTION WILL OCCUR IN THE LATE MONDAY THROUGH EARLY WEDNESDAY TIME FRAME. IT DOES LOOK LIKE THERE WILL BE A RELATIVELY BRIEF WINDOW OF TIME WHEN THE WARM SECTOR AIR MASS GETS ESTABLISHED...BEFORE THE SURFACE COLD FRONT IMPINGES ON THE REGION WEDNESDAY INTO THURSDAY RENEWING THE RISK FOR CONVECTION. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... INITIALLY...AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN TIER WILL IMPACT JHW...AND POSSIBLY BUF/IAG/ROC. THIS AREA SHOULD MOVE EAST AND AWAY FROM TAF LOCATIONS THIS EVENING. AFTER THIS...THE MAIN CONCERN FOR AVIATION IS THE POTENTIAL FOR FOG DEVELOPMENT. DEW POINT/TEMP SPREADS ARE ALREADY NARROW AT BUF/IAG/JHW/ROC...WITH ANY SIGNIFICANT NIGHTTIME CLEARING LIKELY TO RESULT IN GROUND FOG. SATELLITE SHOWS SOME BREAKS UPSTREAM...WITH A PERIOD OF CLEARING A POSSIBILITY AT ANY OF THESE LOCATIONS. FOR NOW...TAFS MOST PESSIMISTIC AT JHW...WHERE THE VALLEY TENDS TO FOG IN QUICKLY. HOWEVER...IF ANY SITES STAYS CLEAR LONG ENOUGH...IFR OR LOWER FOG/CIGS COULD DEVELOP. CONDITIONS WILL IMPROVE FRIDAY...HOWEVER SHOWERS AND PERHAPS A THUNDERSTORMS WILL LINGER IN EASTERN SECTIONS...CLOSEST TO THE DISTURBANCE. OUTLOOK... SATURDAY THROUGH TUESDAY..VFR. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH THE FIRST HALF OF THE UPCOMING WEEKEND. A WEAK SFC PRESSURE GRADIENT IN THE WAKE OF HIGH PRESSURE WILL ONLY SUPPORT LIGHT WINDS ACROSS BOTH LAKES ERIE AND ONTARIO THROUGH SATURDAY. A FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY AFTERNOON. ANOTHER LOW IS FORECAST TO TRACK EAST ACROSS THE LOWER LAKES/OHIO VALLEY ON SUNDAY WITH THE THREAT FOR ADDITIONAL SHOWERS/THUNDERSTORMS OVER LAKE ERIE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...APFFEL/LEVAN SHORT TERM...TMA LONG TERM...TMA AVIATION...APFFEL MARINE...LEVAN
Hazardous weather outlook, Jun 16, 5:08 AM EDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT THU JUN 16 2011 NYZ001>008-010>014-019>021-085-170915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 508 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 508 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
In the hours before
Special weather statement, Jun 16, 6:20 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
620 PM EDT THU JUN 16 2011
NYZ019-020-162315-
CATTARAUGUS NY-CHAUTAUQUA NY-
620 PM EDT THU JUN 16 2011
...AREA OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF LAKEWOOD TO 9 MILES SOUTH
OF JAMESTOWN...AND MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
INCLUDE...JAMESTOWN...FREWSBURG...BEMUS POINT
LAT...LON 4200 7922 4199 7956 4203 7965 4232 7906
4215 7871 4199 7906
TJPLocal storm report, Jun 16, 6:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
653 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG JAMESTOWN 42.10N 79.24W
06/16/2011 CHAUTAUQUA NY 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER BUF1100144
ARLocal storm report, Jun 16, 7:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
729 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG JAMESTOWN 42.10N 79.24W
06/16/2011 CHAUTAUQUA NY 911 CALL CENTER
TREES AND LINES DOWN.
&&
CORRECTED REMARKS
EVENT NUMBER BUF1100144
ARSpecial weather statement, Jun 16, 7:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 734 PM EDT THU JUN 16 2011 NYZ010-012-019-020-085-170030- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY- 734 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THE STORMS EXTENDED FROM ARKWRIGHT TO CATTARAUGUS AND WERE MOVING NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS ALSO ACCOMPANYING THE HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN A BIT AS THEY MOVE INTO SOUTHERN ERIE COUNTY. * SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE... OTTO AND GOWANDA... COLLINS... NORTH COLLINS... SPRINGVILLE... EAST CONCORD AND EDEN... BOSTON AND NORTH BOSTON... COLDEN... LAT...LON 4282 7876 4269 7844 4227 7879 4236 7920 TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:20 PM EDT | Special Weather Statement | BUF | Chautauqua | 55 min |
| Jun 16, 6:26 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 48 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.